Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 238, NWS Springfield, MO

October 8, 2007Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 8, 2007, 2:40 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2007, 2:40 PM CDT (19:40 UTC)
Expired
Oct 8, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Shannon County, MO

The radar

The St Louis radar (KLSX), 168 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 081941
FFWSGF
MOC203-090200-
/O.NEW.KSGF.FF.W.0238.071008T1940Z-071009T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON OCT 8 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 900 PM CDT.

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR INDICATED THAT BETWEEN ONE AND ONE HALF 
  INCHES AND THREE INCHES OF RAIN HAVE FALLEN ACROSS THE WARNED      
  AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE      
  THROUGH 430 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING MAY OCCUR OVER MAINLY RURAL AREAS OF
  NORTHWESTERN SHANNON COUNTY...INCLUDING THE TOWNS OF ROUND SPRING
  AND AKERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3741 9133 3718 9135 3718 9167 3742 9165

$$

GAGAN
1 follow-up statement
000 
WGUS73 KSGF 090150
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CDT MON OCT 8 2007

MOC203-090200-
/O.EXP.KSGF.FF.W.0238.000000T0000Z-071009T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
850 PM CDT MON OCT 8 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR NORTHWESTERN
SHANNON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3741 9133 3718 9135 3718 9167 3742 9165
TIME...MOT...LOC 0150Z 180DEG 0KT 3730 9150

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 1:00 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 8, 1:00 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON OCT 8 2007

.DISCUSSION...

THE COLD FRONT CONTINUES TO MAKE DECENT HEADWAY ACROSS THE
REGION...CURRENTLY EXTENDING FROM JUST WEST OF VICHY TO JUST WEST
OF BRANSON. A VERY NARROW...BROKEN BAND OF CONVECTION CONTINUES TO
LINE UP ALONG/JUST BEHIND THE SURFACE FRONT. A SLIGHTLY LESS
NARROW BAND OF POST FRONTAL RAIN EXTENDS FROM NEAR WARSAW THROUGH
ANDERSON. THE MOVEMENT OF THIS SYSTEM MIMICS THE 4KM WRF QUITE
WELL AND HAVE FOLLOWED ITS LEAD ACCORDINGLY FOR THE REST OF TODAY.

RAINFALL HAS ALREADY MOVED OUT OF THE VICINITY OF THE MO/KS BORDER
AND WILL MAINTAIN A DRY AFTERNOON HERE. PERIODS OF SHRA/TSRA WILL
CONTINUE FROM THE LAKE OZARK/VICHY AREA SOUTHWESTWARD THROUGH THE
SPRINGFIELD AND BRANSON AREAS THROUGH ABOUT MID AFTERNOON. POINTS
EASTWARD CAN EXPECT PERIODS OF SHRA/TSRA FOR MOST OF THE AFTERNOON.

TEMPERATURES WILL BE A LITTLE TRICKY TODAY GIVEN CLOUD
COVERAGE/RAIN. HIGHS SHOULD BE REACHED OVER THE EASTERN OZARKS
WITHIN THE HOUR...THEN FALL OFF INTO THE LOWER 70S AFTER RAINFALL
SPREADS OVER THE AREA. HIGHS HAVE ALREADY BEEN REACHED FROM THE
LAKE OZARK/VICHY AREA BACK THROUGH SPRINGFIELD AND BRANSON. SOME
RECOVERY IS EXPECTED AFTER THE RAIN MOVES OUT OF THE AREA...BUT
TEMPS SHOULD STAY IN THE 70S FOR THE MOST PART. OVER WESTERN
ZONES...TEMPS HAVE BEEN THWARTED DUE TO EARLY CLOUDS/RAIN...
HOWEVER SOME CLEARING IS EXPECTED AND TEMPS SHOULD BE ABLE TO EDGE
BACK INTO THE LOWER 70S.

WILL CONTINUE TO MONITOR HOURLY TRENDS AND TWEAK AS NEEDED.
RAINFALL SHOULD BE OUT OF THE EASTERN OZARKS BY SUNSET.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...PRIMARY CONCERNS REVOLVE AROUND
DEPARTING COLD FRONT AND VARY CIG/VIS LEVELS FOR THE AFTERNOON.
BAND OF LIGHT TO MODERATE RAINFALL WILL CONTINUE TO MOVED EASTWARD
AWAY FROM JLN AND THROUGH SGF DURING THE EARLY AFTERNOON HOURS.
CIGS ASSOCIATED WITH THE RAINFALL WILL VARY FROM IFR TO LOW END
MVFR. A MINOR BREAK IN THE LOW OVERCAST HAS BEEN OBSERVED OVER JLN
THE PAST HOUR OR SO...HOWEVER BASED ON UPSTREAM OBS ANOTHER SMALL
AREA OF MVFR CIGS SHOULD SPREAD ACROSS JLN OVER THE NEXT COUPLE OF
HOURS. THIS PROGRESSIVE SYSTEM SHOULD HEAD EAST AND IMPROVING
CONDITIONS ARE EXPECTED FROM LATE AFTERNOON ONWARD. BY TONIGHT
CLEARING IS EXPECTED. CONFIDENCE IS LOW ON ANY EARLY MORNING MVFR
FOG GIVEN DRYING IN THE LOW LEVELS AND FUTURE FORECASTS WILL NEED
TO MONITOR ANY POTENTIAL.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 8, 12:59 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON OCT 8 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT MON OCT 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  A COLD FRONT MOVING THROUGH SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WITH
  LOCALLY HEAVY RAIN POSSIBLE. HAIL TO THE SIZE OF DIMES AND
  WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER
  STORMS INTO EARLY THIS EVENING...MAINLY EAST OF A VICHY TO
  BRANSON LINE. ISOLATED AREAS OF FLOODING WILL ALSO BE
  POSSIBLE...PRIMARILY NEAR LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ANOTHER STORM SYSTEM WILL BE MOVING INTO THE PLAINS THIS
  WEEKEND AND COULD PROVIDE ADDITIONAL CHANCES FOR
  THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE/SCHAUMANN

In the hours before

Local storm report, Oct 8, 11:49 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT MON OCT 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      NEOSHO                  36.87N  94.37W
10/08/2007                   NEWTON             MO   EMERGENCY MNGR

            STREETS CLOSED DUE TO FLOODING WITHIN THE CITY LIMITS
            OF NEOSHO.

&&

EVENT NUMBER 00008

BLB
Special weather statement, Oct 8, 12:16 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT MON OCT 8 2007

MOZ095-096-081745-
CHRISTIAN MO-DOUGLAS MO-
1216 PM CDT MON OCT 8 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN CHRISTIAN AND WESTERN
DOUGLAS COUNTIES UNTIL 1245 PM CDT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROGERSVILLE TO 6
MILES SOUTHEAST OF SPARTA TO 5 MILES NORTHWEST OF TANEYVILLE...OR
ALONG A LINE EXTENDING FROM 13 MILES EAST OF OZARK TO 13 MILES
SOUTHEAST OF OZARK TO 9 MILES NORTH OF FORSYTH...MOVING EAST AT 15
MPH.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN CHRISTIAN
AND WESTERN DOUGLAS COUNTIES...INCLUDING THE TOWNS OF ELKHEAD...
DOGWOOD AND GOODHOPE.

WINDS AROUND 40 MPH AND HAIL TO THE SIZE OF ONE HALF INCH ARE EXPECTED
WITH THESE STORMS.

GAGAN
Local storm report, Oct 8, 1:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT MON OCT 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      NEOSHO                  36.87N  94.37W
10/08/2007                   NEWTON             MO   LAW ENFORCEMENT

            STREETS REMAIN FLOODED WITHIN NEOSHO CITY LIMITS.

&&

EVENT NUMBER 00009

BLB
Local storm report, Oct 8, 1:52 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT MON OCT 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     5 E ISABELLA            36.58N 92.52W
10/08/2007  E50.00 MPH       OZARK              MO   LAW ENFORCEMENT

            50 MPH WINDS ESTIMATED AT BRYANT FIREHOUSE.

&&

JSS
Local storm report, Oct 8, 2:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT MON OCT 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     4 SW GAINESVILLE        36.56N  92.48W
10/08/2007                   OZARK              MO   LAW ENFORCEMENT

            TREE BLOWN DOWN OVER HWY 5 NORTH OF W HIGHWAY.

&&

EVENT NUMBER 00010

BLB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 11:49 AM CDTFlash Flood WarningSGFNewton3 hr
Oct 8, 12:42 PM CDTSevere Thunderstorm WarningSGFTaney34 min
Oct 8, 1:15 PM CDTSevere Thunderstorm WarningSGFOzark75 min
Oct 8, 2:51 PM CDTSevere Thunderstorm WarningSGFOregon31 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.